Michigan, 2003

Heavy Snow in Michigan, April 5, 2003

April 5, 2003 · NWS MQT · 8 events in 8 counties and zones

A stalled front to the south of Upper Michigan was the track for a series of low pressure systems moving east from the plains. On April 3rd, as very warm air to the south of this sharp boundary overran the cold air in place over the Upper Peninsula, locally heavy snow and sleet developed during the day.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A stalled front to the south of Upper Michigan was the track for a series of low pressure systems moving east from the plains. On April 3rd, as very warm air to the south of this sharp boundary overran the cold air in place over the Upper Peninsula, locally heavy snow and sleet developed during the day. The precipitation tended be all snow across northern Upper Michigan, with mixed precipitation and even a little freezing rain over the south. There was a rumble or two of thunder at many places as the precipitation became convective in character. As much as 8 inches of snow accumulated at Negaunee in Marquette County before this round of precipitation ended early on the 4th with close to 7 inches at Phoenix. The snow accumulation was less across the south, being a mix of snow, sleet and some freezing rain, but 2 to 4 Inches of sloppy ice and snow accumulated at Bark River in Delta County. Then another low pressure system followed the stalled frontal boundary east across the southern Great Lakes and brought another round of snow to Upper Michigan late on April 4th into the 5th . This time, the heaviest snow fell over south central and eastern Upper Michigan. Eight to twelve inches of new snow accumulated in a strip from Norway and Menominee through Escanaba to Seney and Newberry before snow diminished during the morning on April 5th. Snowfall decreased sharply to the northwest of this band, and snowfall amounts of 3 inches or less were reported over northwest Upper Michigan. On the morning of the 5th, snowfall reports included 8 inches in Iron River, Iron Mountain, Munising and Seney, 9 inches in Gulliver, and Carlshend, and 10 inches in Menominee, Escanaba and Newberry. Rapid River measured 12 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 4, 9:22 PM EST, 5 hours 38 minutes earlier.

Area forecast discussion, Apr 4, 9:22 PM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
922 PM EST FRI APR 4 2003

UPPER AIR PATTERN CONSISTS OF ZONAL FLOW ACROSS THE SOUTHERN HALF OF
THE U.S. THERE IS A BROAD 500 MB TROUGH ACROSS THE WESTERN HALF OF
THE U.S. AND A SHORTWAVE 500 MB TROUGH MOVING INTO THE UPPER MIDWEST
EARLY THIS EVENING. WATER VAPOR SHOWS THIS SHORTWAVE WITH LOTS OF
LIGHTNING STRIKES ON LDS ACROSS IA/WI/IL/MO. THERE IS DRYING ON
WATER VAPOR PUSHING ACROSS MISSOURI AND EASTERN IA.

FORECAST QUANDARY TONIGHT IS SNOWFALL AMOUNTS AND WEATHER. ETA
SHOWING ISENTROPIC LIFT ON I280-I295 SURFACES. 12Z ETA SHOWS FINE
GRADIENT IN MOISTURE ACROSS CWA ON THESE SURFACES WITH LOWEST LEVELS
BELOW 750 MB SHOWING A DRY EASTERLY FLOW AND DRY AIR BEING ADVECTED
INTO EASTERN CWA THROUGH 06Z. SFC DEW POINTS ARE ALSO FAIRLY DRY
OVER EASTERN CWA WITH TEMPS IN LOW 20S AND DEW POINTS IN SINGLE
DIGITS ABOVE AND BELOW ZERO AND BELOW ZERO DEW POINTS UPSTREAM EAST
AND NORTHEAST OF LAKE SUPERIOR. THIS DRY AIR WILL REALLY COME INTO
PLAY TONIGHT. 21Z RUC SHOWING SAME SCENARIO...EXCEPT THE LOW LEVEL
WINDS ARE A LITTLE MORE ESE WHICH WOULD SLOWLY ADVECT IN MOISTURE IN
EASTERN CWA. 18Z ETA A COMPROMISE BETWEEN THE 21Z RUC AND 12Z ETA
AND SHOWS MOISTURE OVERCOMING THE DRY AIR OVER EASTERN CWA BY 06Z.
BECAUSE OF THIS...WILL NOT EXPAND WINTER STORM WARNING FURTHER NORTH
OR EAST. LATEST ETA BUFKIT SOUNDINGS THOUGH SHOW HEAVIER SNOWFALL
AMOUNTS IN SOUTHERN CWA THAN PREVIOUS 12Z ETA MODEL RUNS SHOWED AND
THIS LOOKS GOOD TO ME. BASED ON RADAR TRENDS AND DRY AIR IN
PLACE...WILL ADJUST SNOWFALL VALUES BACK IN WEST AND NORTH AS
APPEARS DEFORMATION BAND WILL PIVOT AND MISS BARAGA COUNTY FOR THE
MOST PART BASED ON EXTRAPOLATION TRENDS. WILL BE UPDATING FORECAST
SHORTLY TO ADJUST SNOWFALL AMOUNTS. TEMPS LOOK GOOD.

.MQT...WINTER STORM WARNING TONIGHT
       MIZ005-010>014.
       SNOW ADVISORY TONIGHT MIZ004-006-007-085.

MICHELS
Hazardous weather outlook, Apr 4, 4:21 PM EST, 10 hours 39 minutes before
MIZ001>007-009>014-084-085-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
421 PM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND SATURDAY

SIGNIFICANT SNOW ACCUMULATIONS OF 6 TO 10 INCHES ARE POSSIBLE OVER
SOUTHERN UPPER MICHIGAN AND THE HIGHER TERRAIN OF MARQUETTE COUNTY
BY SATURDAY MORNING WHILE 3 TO 7 INCH AMOUNTS ARE EXPECTED ACROSS
THE REMAINDER OF UPPER MICHIGAN. BLUSTERY NORTHEAST WINDS OF 15 TO
25 MPH WILL ALSO PRODUCE AREAS OF BLOWING SNOW TONIGHT WHICH WILL
REDUCE VISIBILITY BELOW A QUARTER OF A MILE AT TIMES.

NORTHEAST GALES ON WESTERN LAKE SUPERIOR WILL DIMINISH TO 30 KNOT
WINDS BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AMOUNTS.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Menominee

When
April 5, 3:00 AM EST to 8:00 AM EST
Where
Menominee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Heavy Snow, Delta

When
April 5, 3:00 AM EST to 9:00 AM EST
Where
Delta forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
April 5, 6:00 AM EST to 8:00 AM EST
Where
Iron forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Heavy Snow, Dickinson

When
April 5, 6:00 AM EST to 8:00 AM EST
Where
Dickinson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Heavy Snow, Alger

When
April 5, 6:00 AM EST to 11:30 AM EST
Where
Alger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Heavy Snow, Luce

When
April 5, 6:00 AM EST to 11:30 AM EST
Where
Luce forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Heavy Snow, Schoolcraft

When
April 5, 7:00 AM EST to 11:30 AM EST
Where
Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy Snow, Marquette

When
April 5, 7:00 AM EST to 11:30 AM EST
Where
Marquette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349904, 5349909, 5349902, 5349903, 5349907, 5349908, 5349905, 5349906.